Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

May 9, 20094 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2009, 1:04 PM EDT for 4 counties in Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2009, 1:04 PM EDT (17:04 UTC)
Expired
May 9, 2009, 2:00 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Franklin County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:48 PM EDT, 16 minutes earlier.

Area forecast discussion, May 9, 12:48 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT WILL SLIDE ACROSS THE AREA LATE THIS AFTERNOON AND
EVENING. HIGH PRESSURE IS GOING TO PUSH IN FROM THE OHIO VALLEY
LATE TONIGHT...AND REMAIN IN THE GENERAL AREA INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A VERY MOIST AIRMASS REMAINS ACROSS THE REGION. SATELLITE SHOWS
THERE HAS BEEN PLENTY OF HEATING TODAY...ESPECIALLY EAST OF THE BLUE
RIDGE IN THE PIEDMONT WHERE SURFACE BASED CAPES ARE ALREADY UP TO
2000 J/KG. CUMULUS CLOUDS ON SATELLITE ARE ALSO STARTING TO SHOW
DEVELOPMENT ACROSS THE SOUTHERN SHENANDOAH VALLEY AND NEW RIVER
VALLEYS JUST WEST OF THE BLUE RIDGE...SO WE EXPECT SHOWERS/TSTMS TO
DEVELOP SOON WHICH WILL BE MOVING INTO THE GREATER INSTABILITY IN THE
FOOTHILL/PIEDMONT. SHEAR IS SUFFICIENT FOR MULTICELLS IN THE
FOOTHILLS...AND POSSIBLY SUPERCELLS IN THE PIEDMONT LATE THIS
AFTERNOON/EVENING. WILL BE RAISING HIGH TEMPERATURES FOR THIS
AFTERNOON.

PREVIOUS DISCUSSION...

ELECTED TO EXPAND THE FLOOD WATCH IN AREAL COVERAGE AND UNTIL 6 PM.
WITH THE WRFARW-RNK AND NAM SHOWING ADDITIONAL SHOWERS AND THUNDERSTORM
DEVELOPING THIS AFTERNOON OVER A SATURATED GROUND. FFG IS ALSO
RELATIVELY LOW IN THE AREA COVERED BY WATCH.

PREVIOUS DISCUSSION...

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS CONTINUE TO
MOVE NORTHEAST ACROSS THE AREA THIS MORNING. WITH SATURATED GROUNDS
WILL KEEP FLOOD WATCH IN EFFECT UNTIL NOON. AS A WAVE OF LOW PRESSURE
MOVES NORTHEAST...FRONTAL BOUNDARY WILL PUSH EASTWARD THIS AFTERNOON.
THIS MORNING RNK RAOB SHOW AMPLE LOW LEVEL MOISTURE WITH PWAT
AROUND 1.3 INCHES AND INSTABILITY IS IN PLACE TODAY. THIS WILL
LIKELY LEAD TO SCATTERED THUNDERSTORMS BY EARLY AFTERNOON OVER THE
HIGHER TERRAIN...SPREADING EASTWARD THROUGH THE EVENING.
SUFFICIENT WESTERLY FLOW ALOFT MAY PROMOTE ISOLATED SUPERCELL
STORMS AND BOWING SEGMENTS CAPABLE OF DAMAGING WINDS AND HAIL. SPC
HAS PLACED SOUTHERN PORTIONS OF CWA IN A SLIGHT RISK FOR SEVERE
WEATHER.

PREVIOUS DISCUSSION...

LINE OF CONVECTION REMAINS LOCKED ALONG A CONVERGENT ZONE FROM
JKL-ROA. WITH MORE HEAVY DOWNPOURS EXPECTED...AND WITH SATURATED
GROUNDS...WILL KEEP THE FLOOD WATCH GOING THROUGH NOON.

SHOULD SEE A SHIFT IN THE CONVECTION TO THE SOUTH...AS THE FRONTAL
BOUNDARY ACROSS THE WRN OH VALLEY GETS PUSHED BY A SHORTWAVE
PASSING OVER THE GREAT LAKES. DEEP CONVECTION FROM THE PREVIOUS
EVENING HAS BEGUN TO STABLIZE THE LAYER OVER THE NRN CWA.

TODAY...LOOKING AT ANOTHER POTENTIAL SVR WX DAY...WITH MORE IMPACT
FURTHER SOUTH AND EAST. SLIGHT RISK EXISTS FROM THE BLUE RIDGE-
EAST. LOOKING AT ENOUGH SUNSHINE TO WARM THE MOIST BOUNDARY LAYER.
STRONG WESTERLY FLOW IS DEPICTED BY THE MODELS TO EXIST OVER THE
CWA...CONTRIBUTING TO HIGHER SHEAR. WENT CLOSER TOWARD THE NAM
SOLUTION...BLENDED WITH THE LOCAL WRF THIS MORNING. THIS WILL KEEP
HIGHEST POPS OVER THE WEST DURING THE DAY. AS FRONT SWINGS ACROSS
BY 00Z THIS EVENING...THE SHOWERS AND STORMS WILL SINK SOUTH AND
EAST. LOOKING AT DRYING CONDITIONS ON A WNW FLOW TONIGHT WITH ONLY
LIGHT POPS EXPECTED OVER THE MTNS...AND ACROSS THE SRN FRINGES OF
THE FORECAST AREA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE BUILDS SOUTH ACROSS THE AREA BEHIND THE FRONTAL
BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF COAST. AN AREA
OF LOW PRESSURE TRACK ALONG THE FRONT IN THE SOUTHEAST SUNDAY
NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA. CHANCE OF RAIN
INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM SHORTWAVE INTERACTS
WITH FRONTAL BOUNDARY FOR ENHANCED LIFT.

PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SUNDAY WHICH WAS
COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO VALLEY ALONG WITH A
NW TO N FLOW.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
PROGRESSIVE FLOW EXPECTED TO CONTINUE ACROSS THE U.S. WITH A
SERIES OF FAIRLY STRONG NRN STREAM SHORT WAVES BRING COLD FRONTS
THROUGH THE REGION EVERY FEW DAYS. TIMING OF NEXT COLD FRONT IS
THURSDAY AFTERNOON/THU NIGHT WHICH WILL BE THE NEXT CHANCE FOR
RAINFALL. TUE NIGHT THRU WED NIGHT SHOULD BE DRY...WITH A LITTLE
COOLER THAN NORMAL TEMPERATURES. CANADIAN HIGH PRESSURE BUILDING
INTO THE REGION FRIDAY AND SATURDAY LOOKS QUITE COOL AND DRY...SO
HAVE STAYED WITH THE COOL HPC FCST TEMPS FOR FRIDAY AND SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
PILOTS SHOULD MONITOR LATEST AIRMETS/SIGMETS FOR TURBULENCE AND
CONVECTION THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL WITH MVFR/IFR
IN CLOUDS AND CONVECTION. ATTM...SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG A BOUNDARY FROM WIRTZ TO LAUREL FORK. AS THE COLD
FRONT MOVES TOWARD THE MTNS THIS AFTERNOON...EXPECT MORE SHOWERS
AND THUNDERSTORMS TO DEVELOP MAINLY IN SRN VA INTO NC.

WINDS WILL BE SOUTHWEST TO WEST AND GUSTY AHEAD OF THE FRONT THIS
AFTERNOON...BECOMING WNW BEHIND THE FRONT THIS EVENING AND TONIGHT.
HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.
VFR CONDITIONAL WILL PREVAIL EARLY NEXT WEEK. THE NEXT COLD FRONT
WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES THURSDAY
AFTERNOON AND THURSDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-009>020-
     022>024-032.
NC...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001>003-018-019.
WV...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...JJ/WP
NEAR TERM...KK/WP
SHORT TERM...KK/WP
LONG TERM...JJ
AVIATION...KK/WP
Hazardous weather outlook, May 9, 11:01 AM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 AM EDT SAT MAY 9 2009

VAZ007-009>014-018>020-022>024-WVZ042>045-101515-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1101 AM EDT SAT MAY 9 2009

...FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

NCZ001>003-018-019-VAZ015>017-032-101515-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-PATRICK-
1101 AM EDT SAT MAY 9 2009

...FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON.

NCZ004>006-020-VAZ033>035-043>047-058-059-101515-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1101 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Local storm report, May 9, 8:03 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      1 W MATOAKA             37.42N 81.27W
05/08/2009                   MERCER             WV   LAW ENFORCEMENT

            MUDSLIDE PUSHED A MOBILE HOME OFF ITS FOUNDATION IN THE
            TOWN OF GIATTO

&&

JJACKSON
Local storm report, May 9, 8:05 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      CAMP CREEK              37.48N 81.10W
05/09/2009                   MERCER             WV   LAW ENFORCEMENT

            CAMP CREEK FLOODING IN THE STATE PARK AREA...EVACUATIONS
            ARE OCCURRING.

&&

JJACKSON
Local storm report, May 9, 8:18 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      7 NNE PRINCETON         37.46N 81.05W
05/09/2009                   MERCER             WV   LAW ENFORCEMENT

            SMALL CREEK FLOODING ALONG BRICKYARD ROAD. WATER IS
            GETTING CLOSE TO THE HOUSES.

&&

JJACKSON
Local storm report, May 9, 8:46 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      5 S UNION               37.51N 80.53W
05/09/2009                   MONROE             WV   LAW ENFORCEMENT

            MUDSLIDE CLOSED HWY 219

&&

TW
Local storm report, May 9, 8:48 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      LINDSIDE                37.45N 80.67W
05/09/2009                   MONROE             WV   LAW ENFORCEMENT

            CROSS TIES WASHED ONTO AND CLOSED HWY 219 FROM HANS
            CREEK.

&&

TW
Local storm report, May 9, 9:55 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      INDIAN MILLS            37.53N 80.82W
05/09/2009                   SUMMERS            WV   LAW ENFORCEMENT

            INDIAN CREEK FLOODING AND ON THE ROAD IN THE INDIAN MILLS
            AREA.

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:26 PM EDTTornado WarningRNKBland, Smyth, Tazewell, Wythe51 min
May 8, 9:31 PM EDTFlash Flood WarningRNKBland, Giles, Tazewell6 hr
May 8, 9:34 PM EDTTornado WarningRNKBland, Tazewell41 min
May 8, 10:20 PM EDTSpecial Weather StatementRNKGiles, Montgomery, Pulaski, City of Radford40 min
May 8, 10:24 PM EDTSpecial Weather StatementRNKBland66 min
May 8, 10:39 PM EDTTornado WarningRNKSmyth, Tazewell, Wythe41 min
May 8, 10:43 PM EDTSpecial Weather StatementRNKBotetourt, Craig47 min
May 8, 11:00 PM EDTSpecial Weather StatementRNKMontgomery45 min
May 8, 11:05 PM EDTTornado WarningRNKGrayson, Smyth, Wythe40 min
May 8, 11:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax64 min
May 8, 11:48 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania42 min
May 9, 12:23 AM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania63 min
May 9, 12:29 AM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Pittsylvania33 min
May 9, 12:46 AM EDTFlash Flood WarningRNKBland, Grayson, Smyth, Tazewell, Wythe4 hr
May 9, 3:24 AM EDTFlash Flood WarningRNKBland, Craig, Giles, Tazewell6 hr
May 9, 4:44 AM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Roanoke, City of Salem46 min
May 9, 6:35 AM EDTSpecial Weather StatementRNKGiles, Montgomery, Roanoke55 min
May 9, 9:11 AM EDTAreal Flood WarningRNKBland, Craig, Giles, Tazewell6 hr
May 9, 1:14 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania40 min
May 9, 5:07 PM EDTSpecial Weather StatementRNKFluvanna23 min
May 9, 6:04 PM EDTSpecial Weather StatementRNKCity of Danville26 min
May 9, 6:18 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax42 min
May 9, 7:02 PM EDTSpecial Weather StatementRNKCharlotte43 min
May 9, 12:29 AM EDTSevere Thunderstorm WarningRNKRockingham, Stokes37 min
May 9, 3:09 PM EDTSpecial Weather StatementRNKYadkin66 min
May 9, 3:38 PM EDTSpecial Weather StatementRNKWilkes67 min
May 9, 4:36 PM EDTSpecial Weather StatementRNKYadkin24 min
May 9, 5:50 PM EDTSpecial Weather StatementRNKRockingham25 min
May 9, 3:16 PM EDTAreal Flood AdvisoryRNKMercer6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.